Nausea -- that sick-to-your-stomach feeling that makes you feel like you may vomit -- is a very common side effect that many PHAs experience, especially in the first few weeks of starting HAART. It can be caused by many antiretrovirals, including the following:
Many other drugs, including the sulfa antibiotic Septra/Bactrim, also cause similar problems. Nausea will almost always vanish when problematic drugs are discontinued. The exception to this can be when the liver has been damaged by the drugs, since that damage can result in persistent nausea. Supporting and protecting the liver is crucial to prevent this (see "Liver Toxicity"). Since eliminating problem drugs isn't always possible, it is good to know that there are many things that may help reduce queasiness.
First, consult your physician or pharmacist to determine whether taking a problematic drug at a different time of day could help. Some meds need to be taken with a full meal in order to avoid nausea, while for others an empty stomach helps. If the requirements of your particular medications allow, making such adjustments can help.
Many naturopathic doctors have reported the effectiveness of ginger for countering nausea. It can be consumed as a ginger syrup (a good one is made by New Chapter), which can be put in hot, fizzy or cold water to make a sipping beverage that you can drink throughout the day or before taking meds or eating. Ginger can also be consumed via capsules of powdered ginger (two 500-mg capsules, 2 or 3 times daily with meals). You can also drink ginger ale; the whole-foods brands that contain a potent blast of ginger (usually available in health food stores) will work better than standard varieties. Or try this simple homemade recipe for ginger tea: Chop up two or three tablespoons of fresh ginger root and add to a cup or so of boiling water. Then simmer this for at least 5 to 10 minutes and drink several times daily. You can add lemon or pasteurized honey if you'd like to flavour this tea. Chopped ginger root can be added to many dishes where it will add its spicy flavor, along with its ability to counter nausea.
Taking anti-nausea (anti-emetic) drugs can often reduce or eliminate this problem. Ask your pharmacist to check for drug interactions before trying any of these over-the-counter or prescription medications:
Since med-induced nausea is particularly problematic at mealtime, anything that helps get food down is useful. The following tips may help settle your stomach:
Since maintaining your food and fluid intake is crucial for health, if the nausea waxes and wanes, try to drink lots of fluids and take in lots of protein and calories when you're feeling better, in order to make up for the times when you don't feel like it. Try drinking supplemental drinks as an extra boost for both nutrients and fluids. If you experience recurrent vomiting, it will be very important to rebalance your electrolytes (see the suggestions in the "Diarrhea" section).